Pennsylvania, 2006

Hail in Pennsylvania, April 7, 2006

April 7, 2006 · NWS CTP · 1 event in 1 county or zone

75 inch/ hail 6 miles East-Northeast of Millheim near the town of Woodward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A thunderstorm produced penny size /0.75 inch/ hail 6 miles East-Northeast of Millheim near the town of Woodward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 7, 2:13 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 7, 2:13 PM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
313 PM EDT FRI APR 7 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

TNT...WARM FRONT TRYING TO NUDGE NE OF LAURELS...WITH INCREASING
MIXING BEGINNING TO ERODE THE LOW CLOUDS SOMEWHAT ACROSS CENTRAL
MOUNTAINS. MEANWHILE...LOW CLOUDS AND LINGERING COOL POOL HANGING
TOUGH ACROSS MID/UPPER SUSQ VALLEY. THIS FRONT SHOULD PROGRESS/SHIFT
FURTHER NE OVER THE NEXT SEVERAL HOURS AS LOW LEVEL AGEOSTROPHIC
FLOW VEERS FROM E COMPONENT INTO A MORE S TO SW COMPONENT. IN
ADDITION...EXPECT THE SHOWERS AND TSTMS TO CONTINUE TO DEVELOP TO
OUR SW THE REMAINDER OF THIS AFTN INTO EARLY EVE...AS STRONG AND
COMPACT UPPER LEVEL JET MAX CONTINUES TO PROPAGATE NE. THIS WILL
PLACE CENTRAL AND NW PA WITHIN THE MORE FAVORABLE LEFT EXIT REGION
FOR UPWARD MOTION AFTER 00Z...WITH BEST PLACEMENT OF UPPER LEVEL JET
AND ELEVATED INSTABILITY MAXING OUT BETWEEN 02Z-06Z...ESPECIALLY
ACROSS LAUREL HIGHLANDS. THIS COULD LEAD TO SOME TRAINING OF TSTMS
DURING THIS TIME...AND COULD PRODUCE LOCALLY HEAVY RAINFALL.  WITH
AFOREMENTIONED EXPECTATIONS...INDICATED HIGHEST POPS ACROSS EXTREME
SW...TAPERING TO LIKELIES TO THE N/E. LATER TNT...SOME SLEET/WET
SNOW COULD MIX IN WITH THE RAIN ACROSS NORTH-CENTRAL MOUNTAINS
BEFORE PRECIP TAPERS OFF...BUT LITTLE MORE THAN A COATING IS
EXPECTED ON COLDER SURFACES.

SAT...SOUTHERN STREAM WAVE SHOULD ALLOW PRECIP SHIELD TO EXPAND BACK
TO THE N A BIT AFTER 12Z...AND THUS HAVE KEPT HIGH CHC POPS FOR SE
AREAS...TAPERING TO CHC ACROSS CENTRAL MTNS...AND NIL POPS ACROSS
FAR N. AFTER 18Z...EXPECT PRECIP TO END EXCEPT FOR SOME LINGERING
SHOWERS ACROSS EXTREME SE. AS FOR P-TYPE...EXPECT SOME WET
SNOW/SLEET TO MIX IN JUST AS THE PRECIP ENDS ACROSS CENTRAL MTNS
BETWEEN 12Z-15Z. SHOULD PRECIP EXPAND FURTHER N THAN CURRENTLY
EXPECTED...SOME LIGHT ACCUMS CAN NOT BE RULED OUT...BUT AT THIS
TIME...WILL KEEP MENTION OUT DUE TO LOW PROBABILITY.
OTHERWISE...EXPECT GRADUAL CLEARING IN THE AFTERNOON...WITH AFTN
MAXES BARELY REACHING 40 ACROSS HIGHER TERRAIN OF N/W...TO MID/UPPER
40S ACROSS CENTRAL MTNS.

SAT NT...QUITE COLD...WITH WIDESPREAD SUBFREEZING TEMPERATURES
EXPECTED. IN ADDITION...AS COLD AIR POURS OVER RATHER TEPID GREAT
LAKES...SOME PATCHY LOW CLOUDS AND EVEN SOME FLURRIES WILL BE
POSSIBLE ACROSS FAR NW AREAS. HOWEVER...WITH VERY LOW INVERSION
HEIGHTS...ANTICYCLONIC LOW LEVEL FLOW AND SHORT OVER LAKE
TRAJECTORY...DUE NOT ANTICIPATE ANYTHING MORE THAN FLURRIES WITHIN
THESE AREAS.

SUN...SHOULD BE MAINLY SUNNY...AFTER SOME PATCHY MORNING CLOUDS
ACROSS N/W. WITH AFTERNOON 850 TS REACHING -2 TO -4C...EXPECT MAX
TEMPS TO REACH LOWER-MID 50S ACROSS VALLEY LOCALES OF CENTRAL AND S.
HOWEVER...CHILLIER MAXES EXPECTED ACROSS HIGHER ELEVATIONS OF
N/W...WITH READINGS MAINLY IN THE MID-UPPER 40S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

MON-WED...SHOULD REMAIN FAIR THROUGH THIS PERIOD. AS FOR
TEMPS...WITH 850 TS CLIMBING TO/JUST ABOVE 0C BY MON...EXPECT MAXES
TO REBOUND INTO THE 55-60 RANGE MOST PLACES...WITH SLIGHTLY HIGHER
MAXES POSSIBLE ACROSS THE LOWER SUSQ. SOME PATCHY MID/HIGH LEVEL
CLOUDS ON TUE/WED MAY TEMPER THE EVEN WARMER 850 TS ON THESE
DAYS...AND AT THIS TIME...WENT CLOSE TO HPC TEMPS. HOWEVER...SHOULD
CLOUDS HOLD OFF MORE...THEN TEMPS COULD REACH 70 IN SOME VALLEY
LOCALES BOTH THESE DAYS.

WED NT-THU...SHORTWAVE APPROACHES FROM W...WITH SFC FRONT REFLECTION
POISED TO PASS THROUGH LATE THU-THU NT TIME FRAME. THUS...INCLUDED
CHC POPS ACROSS THE NW AREAS...TAPERING TO SLIGHT CHC TO THE S/E FOR
THU. AS FOR MAXES...WENT CLOSE TO 00Z/07 ENSEMBLE MOS
NUMBERS...WHICH INTERESTINGLY DEPICT A RATHER WIDE DISPARITY AMONGST
INDIVIDUAL MEMBERS. THIS SHOULD YIELD MAXES GENERALLY IN THE 60-65
RANGE.

THU NT-FRI...AT THIS TIME...WILL DEPICT FAIR CONDITIONS...WITH TEMPS
CLOSE TO HPC NUMBERS.

&&

.AVIATION...

WARM FRONT IS TRYING TO MAKE IT INTO CENTRAL PA. THE FRONT ALOFT
LOOKS TO HAVE PASSED THRU MOST OF MY AREA ACCORDING TO SAT IMAGES.
PROBLEM REMAINS FOR THE WARMER-DRIER AIR TRYING TO MIX DOWN TO THE
SFC. WITH THE WAVE PASSING THRU SRN NY THIS EVENING...COLD FRONT
WILL SETTLE SOUTH THRU THE REGION BETWEEN ABOUT 00 AND 06Z. SOUTH OF
THE FRONT...WHERE SOME CLEARING AND WARMING CAN TAKE PLACE...ENUF
INSTABILITY MAY DEVELOP TO ALLOW FOR SCATTERED CONVECTION. NORTH OF
THE FRONT A PERIOD OF STRATIFORM RAIN IS HINTED AT BY THE NAM/WRF
MEMBERS IN THE AREA OF BEST LOW-MID LEVEL FRONTOGENETIC FORCING.

AS FOR TERMINALS...THINK MOST AREAS WILL REMAIN MVFR WITH PLENTY OF
LOW CLOUDS AND MOISTURE BOTH PRE AND POST FRONTAL. LOWER SUSQ RIGHT
NOW IS VFR BUT EVEN THERE SCATTERED SHOWERS WILL LEAVE THEM
VULNERABLE TO MVFR CEILINGS AND VIS.

CONDITIONS SHUD IMPROVE FROM NORTH TO SOUTH TOMORROW AS SFC HIGH
BEGINS TO BUILD IN AND PUSHES THE REMAINS OF THE FRONT OFF TO THE
SOUTH. MVFR WILL PROB HOLD THRU AT LEAST MID DAY FROM JST-AOO-MDT
SOUTHWARD...BEFORE IMPROVEMENT WORKS INTO THOSE AREAS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KL
LONG TERM...KL
AVIATION...LACORTE
Hazardous weather outlook, Apr 7, 3:18 AM EST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 AM EDT FRI APR 7 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-080830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
418 AM EDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THE HEATING OF THE DAY AND THE APPROACH OF A COLD FRONT FROM THE
NORTHWEST WILL BOTH HELP TO TRIGGER SHOWERS AND THUNDERSTORMS OVER
THE REGION LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY
OVER THE WESTERN HALF OF THE STATE.

THE WINDS ALOFT WILL BE VERY STRONG AND FROM THE WEST. ANY
THUNDERSTORMS THAT DO FORM WILL BE CAPABLE OF BRINGING THOSE
FAST WINDS DOWN TO THE SURFACE. DAMAGING THUNDERSTORM WIND GUSTS
ARE THE MAIN THREAT THIS AFTERNOON AND EVENING...BUT HAIL STONES
AS BIG AS PENNIES ARE ALSO POSSIBLE FROM THESE STORMS.

THEREFORE..THE WESTERN HALF OF PENNSYLVANIA HAS BEEN PLACED INTO A
SLIGHT RISK FOR SEVERE WEATHER FOR LATER TODAY AND EARLY TONIGHT.
IF THE THREAT FOR SEVERE WEATHER BECOMES MORE LIKELY...A WATCH
WILL BE ISSUED. IF SEVERE WEATHER BECOMES IMMINENT...WARNINGS WILL
BE ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY WIND GUSTS OVER 50 MPH...WIND
DAMAGE...OR HAIL ONE HALF INCH IN DIAMETER OR GREATER.

DANGELO

In the hours before

Special weather statement, Apr 7, 3:34 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
434 PM EDT FRI APR 7 2006

PAZ010-011-017-072200-
CAMERON-CLEARFIELD-ELK-
440 PM EDT FRI APR 7 2006

...A FEW STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLEARFIELD
COUNTY...CAMERON COUNTY AND ELK COUNTY THROUGH 6 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORM 11 MILES NORTHEAST OF BROOKVILLE...MOVING
RAPIDLY TO THE EAST AT 50 MPH. THE THUNDERSTORMS WILL BE NEAR OR
JUST TO THE NORTH OF DUBOIS BETWEEN 450 PM AND 515 PM...BRANDY
CAMP...BROCKPORT...TREASURE LAKE BETWEEN 450 PM AND 520 PM
...PENFIELD...S.B. ELLIOT SP...FORCE...PARKER DAM SP AROUND BETWEEN
455 PM AND 520 PM...MEDIX RUN AROUND 510 PM AND BENEZETTE AROUND 525
PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION A 10 TO 20 MINUTE DOWNPOUR COULD BRING BETWEEN ONE HALF
INCH AND ONE INCH OF RAIN.

FORECASTER: LAMBERT
Special weather statement, Apr 7, 4:52 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
552 PM EDT FRI APR 7 2006

PAZ012-018-045-072245-
NORTHERN CENTRE-NORTHERN CLINTON-SOUTHERN CLINTON-
552 PM EDT FRI APR 7 2006

...A STRONG THUNDERSTORM WILL AFFECT CENTRE AND CLINTON COUNTIES...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF CLEARFIELD...MOVING EAST AT
55 MPH. THE THUNDERSTORM WILL BE NEAR BEECH CREEK AROUND 615 PM...
MILL HALL...LAMAR AROUND 620 PM...MACKEYVILLE...LOCK HAVEN...
DUNNSTOWN AROUND 625 PM AND MCELHATTAN AROUND 630 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:GAD
Local storm report, Apr 7, 5:12 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             TREASURE LAKE           41.17N 78.72W
04/07/2006  E0.25 INCH       CLEARFIELD         PA   TRAINED SPOTTER

            HAIL WAS ACCOMPANIED WITH WINDS ESTIMATED AT 50 MPH AND
            VISIBILITY LESS THAN 1/4 MILE

&&

VGC
Local storm report, Apr 7, 5:31 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             TREASURE LAKE           41.17N 78.72W
04/07/2006  E0.50 INCH       CLEARFIELD         PA   TRAINED SPOTTER

            HAIL WAS ACCOMPANIED WITH WINDS ESTIMATED AT 50 MPH AND
            VISIBILITY LESS THAN 1/4 MILE

&&

VGC
Local storm report, Apr 7, 5:31 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             TREASURE LAKE           41.17N 78.72W
04/07/2006  E0.50-0.75 INCH  CLEARFIELD         PA   TRAINED SPOTTER

            HAIL WAS ACCOMPANIED WITH WINDS ESTIMATED AT 50 MPH AND
            VISIBILITY LESS THAN 1/4 MILE

&&

VGC

The radar

The State College radar (KCCX), 54 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Centre

When
April 7, 6:50 PM EST
Where
Centre County, 6 mi ENE of Millheim
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.917, -77.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504101.